Tennessee, 2018

Flooding in Tennessee, February 28, 2018

February 28, 2018 · NWS MEG · 3 events in 3 counties and zones

A prolonged period of heavy rainfall was generated along a warm front along the border of Tennessee and Mississippi. This produced some areal flooding across parts of Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A prolonged period of heavy rainfall was generated along a warm front along the border of Tennessee and Mississippi. This produced some areal flooding across parts of Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 28, 5:28 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
528 AM CST Wed Feb 28 2018

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 443 AM CST Wed Feb 28 2018/

DISCUSSION...

At 4AM, Latest surface analysis places a warm front near West
Helena, Arkansas and extending southeast through Batesville,
Mississippi at this hour. North of the warm front, an expansive
area of light to moderate rain was being detected by KNQA radar.
South of the front, mainly dry conditions exist with temperatures
in the low to mid 60s already. North of the front temperatures are
steady in the mid 50s with light to moderate rain. So far, about
1 to 1.5 inches of rain has fallen during the overnight hours.

Over the next several hours, the aforementioned warm front will
continue to advance north before stalling out in the vicinity of
the Tennessee and Mississippi border. This front will be the focus
of heaviest rainfall over the next 18 hours or so.

The latest Hi-Res models indicate that rain will taper off after
sunrise before some redevelopment around the noon hour. Much of
the Mid-South will be in entrenched in a slightly unstable
airmass by early afternoon, with SBCAPE values ranging anywhere
from 200 to 500 J/kg. This will allow for at least some scattered
thunderstorms along and near the front and heavy rainfall. Aloft,
a large trough will begin to eject from near Baja California to
the Southern Plains by mid afternoon. This will enhance large
scale lift across the entire area. With the combination of a very
moist airmass, a stalled front, and strong lift, very efficient
and heavy rainfall will occur. The bulk of the rainfall will occur
between 6PM tonight and 6AM tomorrow, which could cause flash
flooding in the areas that get hit hardest. Anywhere from 2 to 6
inches is possible where the frontal boundary sets up. All types
of flooding are possible including river, areal, and flash
flooding. The flash flood watch looks good at this point.

The severe risk for today continues to look meager at best. If
any storms do get going south or along the front before sundown,
a damaging wind threat would exist. I really believe that the
best dynamics and instability will exist down to the southwest of
our area. Nonetheless, a couple of strong to severe storms will be
possible given the deep layer shear and meager instability.

A cold front is expected to push through much of the Mid-South
through the overnight hours. Showers will taper off from west to
east through late morning across the eastern portions of the
forecast area. Behind the front, high pressure will build in
through the weekend giving us a nice break from the soggy weather.
Expect temperatures to run slightly below average with readings
in the 50s. A couple of cold nights will be possible, especially
on Saturday morning, where lows could reach near freezing in low
lying areas. Surface high pressure will shift east on Sunday and
allow for another front to drop down into the area on Monday.
Chances for showers and possibly a few thunderstorms will be
possible on Monday into Tuesday as the front sweeps through the
area. Rainfall totals look pretty low at this point. Behind the
front, dry conditions will return to the region along with warming
temperatures.

AC3

&&

.AVIATION...
12Z TAF cycle

Low clouds cover most of the forecast area this morning and should
remain over the region for much of the forecast period. A large
area of rain covers much of west Tennessee at this time with more
showers and isolated thunderstorms expected from time to time
during the remainder of the forecast period. Winds will be mainly
from the south at 5 to 10 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
     Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

&&
Hazardous weather outlook, Feb 28, 3:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CST Wed Feb 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CST Wed Feb 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch remains in effect for the majority of the Mid-
South. 2 to 4 inches of rainfall with isolated higher amounts are
expected through midnight tonight. All types of flooding will be
possible including: River, Areal, and occasional flash flooding.

In addition, a couple strong to possibly severe thunderstorms are
expected Wednesday afternoon into Wednesday night, mainly across
southeast Arkansas into Northwest Mississippi. Damaging winds are
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Another 1 to 2 inches with locally higher
amounts are expected and will likely lead to additional flooding
problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Feb 28, 9:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
903 AM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FLOOD            BEMIS                   35.58N 88.83W
02/28/2018                   MADISON            TN   BROADCAST MEDIA

            WATER UP TO HOUSES NEAR WEST BEMIS MIDDLE SCHOOL

&&

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Crockett

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Crockett County, 3.16 mi N of Maury City to 2.15 mi W of Crockett Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.866, -89.228

State Highway 189 was flooded between Johnny Powell Road and Old Mounds Road.

Flood, Haywood

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Haywood County, 2.07 mi SW of Allens to 2.61 mi SW of Allens
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.631, -89.229

State Highway 76 was flooded between the Brownsville Bypass and Sturdivant Road.

Flood, Madison

When
February 28, 10:00 AM CST to 10:00 PM CST
Where
Madison County, 1.88 mi S of Denmark to 1.93 mi ENE of Mercer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.503, -89.005

State Highway 223 was flooded between Vester Taylor Road and Fuller Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744858, 744860, 744861.